2007/06/12

Side Effects May Include...

Tripping through the intertubes can be so edumacational. I'm not sure about the rest of you, but one of the causes for high level hilarity in my household is when a drug commercial on T.V. starts listing the possible side effects of the drug being advertised. The voice over tries to be so happy as they calmly and soothingly tell the viewer that the drug being used to clear up some silly condition may also cause incontinence, nose bleeds, sudden drooling... etc etc etc... My wife and I invariably continue the side effect warning complete with soothing voice and smiling countenance long after the commercial has ended.

Well today I checked into Is that legal and read a post from Eric who thought one of the side effects from his medication was noteworthy in that it caused "inappropriate happiness". However reading the other side effects of the drug in question proved even more entertaining:
headache, dizziness, difficulty falling asleep or staying asleep, inappropriate happiness, extreme changes in mood, changes in personality, bulging eyes, acne, thin fragile skin, red or purple blotches or lines under the skin, slowed healing of cuts and bruises, increased hair growth, changes in the way fat is spread around the body, extreme tiredness, weak muscles, irregular or absent menstrual periods, decreased sexual desire, heartburn, increased sweating.
I am no doctor, nor do I play one on T.V., so I'm not ashamed to admit to being confused as to how the same drug may or may not cause "extreme tiredness" and or "difficulty falling asleep". I imagine the tortured soul who is unfortunate enough to have these two side effects concurrently barely making it to the bed before passing into deep slumber, only to suddenly startle awake several minutes later, then collapsing back into bed in a deep sleep... only to repeat the process through out the night.

BUT!... the side effects mentioned above are just the non lethal ones. The website continues:
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:

vision problems. eye pain redness or tearing, sore throat fever chills cough or other signs of infection, seizures, depression, loss of contact with reality, confusion, muscle twitching or tightening, shaking of the hands that you cannot control, numbness burning or tingling in the face arms legs feet or hands, upset stomach, vomiting, lightheadedness, irregular heartbeat, sudden weight gain, shortness of breath especially during the night, dry hacking cough, swelling or pain in the stomach, swelling of the eyes face lips tongue throat arms hands feet ankles or lower legs, difficulty breathing or swallowing, rash, hives, itching.
My gawd man! Are you being prescribed arsenic here?! First off, how is someone supposed to call their doctor if they have lost "contact with reality"? Lets just hope your imaginary friend is an M.D.!

It can cause "sudden weight gain" combined with "changes in ways fat is spread around the body". Which means you might gain 20 pounds, lose that pot belly, and have a spare tire around your ankles! Or something like that I guess.

Just to wrap up let me acknowledge that maybe this is standard fare when it comes to drug warnings online, and my initial impression is a bit overblown. But reading that particular list of side effects has given me some great ammunition for the next time my wife and I are dueling each other with a continued list of possible side effects from a T.V. commercial.

2 Comments:

inappropriate happiness

Otherwise known as 'irrational exuberance', but I was particularly that inappropriate happiness was combined with 'decreased sexual desire'.

No truer words, I suppose. If I was experiencing the latter and felt happy about it, then there is not question that it would be 'inappropriate'...at least in my book. ;-)
I'm irrational as a matter of course anyway... this drug would probably get me tossed into the loony bin in an unstoppable giggle fit.

Add a comment

Links to this post:

Create a Link